Colorado, 2019

Damaging Wind in Colorado, July 26, 2019

July 26, 2019 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a peak wind gust to 60 mph in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a peak wind gust to 60 mph in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:05 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 2:05 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM MDT Fri Jul 26 2019

Storms have formed along a boundary that was roughly over Greeley
to Sterling this afternoon. These storms have formed two outflow
boundaries with one moving northward and another moving
southward. Each of these may create more storms this afternoon so
POPs were increased along and north of the I-76 corridor.

This evening, storms will push off the mountains onto the plains
with generally light precipitation amounts. The trend in the high
resolution models is for the storms to be weaker this evening
than previous model runs. This would make sense with the
relatively dry air below 500 mb. Recent runs of the HRRR showed
showers and weak storms continuing after midnight over the
northeast corner of the state. I added POPs to indicate a slight
chance of showers over this area between 06 and 12Z tonight.

Moisture will increase on Saturday as precipitable water values
will reach above an inch on the plains during the late afternoon.
A mid to upper level shortwave will be moving through northern
Colorado around midday which will provide enough forcing to
generate scattered to widespread showers and storms. There are
likely POPs in the mountains tomorrow and people planning on being
outside should be aware of the high threat for lightning during
the afternoon. These showers and storms will produce brief heavy
rainfall and gusty winds. If storms begin to train over the same
area tomorrow there could be some minor flooding but with mean
wind increasing due to the shortwave bringing in better flow
aloft, the flood threat will be low. A severe storm or two cannot
be ruled out near the Wyoming border but low to moderate
instability and deep layer shear indicates storms will struggle
to sustain strong updrafts. Otherwise, highs will be a couple of
degrees cooler.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri Jul 26 2019

Storms will continue through Saturday evening, both over the
higher terrain and over the eastern plains as the upper trough
traverses across the forecast area. A jet pushing into
southwestern Wyoming overnight will help sustain a slight chance
of mountains showers and thunderstorms through the night.

High surface pressure behind the upper trough will push down from
the lee of the Northern Rockies through the day on Sunday. This
will bring cooler, drier and more stable air, mostly to the
plains, with PWs about a third of an inch lower than Saturday.
Some upslope flow into the foothills and mountains will likely be
just enough to have isolated to scattered storms there in a low
CAPE and moderate shear environment. GFS shows a jet max pushing
into Nebraska Sunday night, putting our northeastern corner into
the RRQ of the jet. All the other models have the jet max
stretching further back into Wyoming, but if the GFS is right, we may
see a slight chance of elevated thunderstorms overnight Sunday
night.

The upper high will be just south of the Four Corners area Monday
morning, and will begin pushing east-northeast to be over far
southeastern Colorado by Thursday night. This will allow
subtropical moisture into the area, increasing diurnal
thunderstorm coverage each day, and keeping temperatures steady as
slight warming is counterbalanced with an increase in cloud cover.

On Friday, there are model discrepancies, but overall there will
be a shortwave trough passing to the north in Canada which will
push the upper high south. The only real affect should be cooler
temperatures but continued stormy afternoon and evenings.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 250 PM MDT Fri Jul 26 2019

An outflow boundary in southern Weld County is moving southward
toward the airport. This should turn winds to the north with gusts
up to 19 knots. Showers and storms may form along this boundary
with the best chance of storms being between 23Z and 03Z at DEN.
The primary threat from these storms will be gusty winds that
could reach up to 35 knots. Due to dry air in the low levels,
ceilings should remain in VFR thresholds. Winds will trend toward
drainage around midnight tonight. Easterly winds will take hold
tomorrow with a better chance for storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Kriederman
AVIATION...Danielson
Hazardous weather outlook, Jul 26, 10:12 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri Jul 26 2019

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri Jul 26 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected again this
afternoon. Winds aloft over northern Colorado are weak today, and
strong heating this morning will cause thunderstorms to begin
building over the mountains and foothills by early afternoon.
Showers will then spread eastward onto the plains through the
afternoon and early evening. Storms will be slow moving and
capable of producing locally heavy rainfall. Rainfall amounts up
to one inch in 30 minutes will be possible. The storms may also
produce wind gusts of 35 to 50 mph along with cloud to ground
lightning. Showers will diminish during the late evening and
overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected this
weekend with the most active day on Saturday. Locally heavy
rainfall will be the primary threat from thunderstorms.

For Monday, it will be drier and warmer with only a slight chance
of storms. Thunderstorm chances will increase from Tuesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 26, 4:50 PM MST
Where
Sedgwick County, 2.6 mi NE of Dorsey
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.930, -102.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834426.